Hail, Lea
- When
- May 14, 12:25 PM MST to 12:35 PM MST
- Where
- Lea County, 17 mi NE of Mc Donald
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.304, -103.112
Thunderstorm activity was mainly confined to the northern Permian Basin and extreme southeastern New Mexico. A slowly moving cold front oriented east to west along this region provided sufficient atmospheric lift for the development of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Thunderstorm activity was mainly confined to the northern Permian Basin and extreme southeastern New Mexico. A slowly moving cold front oriented east to west along this region provided sufficient atmospheric lift for the development of thunderstorms. Several funnel clouds were reported across the region. As supercells emerged, one storm produced a short lived tornado near Interstate 20 and was photographed by a storm chaser. Most storms in the afternoon travelled eastward at a brisk pace and produced hail along with gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 14, 11:28 AM MST, 57 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT WED MAY 14 2008
.UPDATE...
UPDATED TEXT PRODUCTS OUT SHORTLY FOR TORNADO WATCH 320 VALID
UNTIL 15/0000 UTC WITH GRAPHICAL/NDFD PRODUCTS OUT SHORTLY THEREAFTER.
&&
.PREV DISCUSSION... /ISSUED 1232 PM CDT WED MAY 14 2008/
AVIATION...
WEAK COLD FRONT BISECTING PB AND LOOKS TO BE LOOSING ITS SWD
MOMENTUM AND WILL OPT TO BRING SW WINDS BACK INTO MAF TAF BRIEFLY
BEFORE FRONT MOVES BACK S OVERNIGHT WITH MVFR CISG BACK INTO
HOB/MAF/INK BTWN 06Z-09Z.
PREV DISCUSSION... /ISSUED 921 AM CDT WED MAY 14 2008/
UPDATE...
HAVE MADE SOME MINOR ADJUSTMENTS TO THE WIND FORECAST FOR
CULBERSON COUNTY AND THE VAN HORN AREA BEHIND THE FRONTAL BOUNDARY ON
THURSDAY EVENING INTO FRIDAY. OTHER THAN THAT...NO OTHER
SIGNIFICANT CHANGES THIS UPDATE.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES...BIG BEND AREA...
DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...PECOS...
PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...
TERRELL...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
70HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 141 PM CDT WED MAY 14 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 141 PM CDT WED MAY 14 2008 /1241 PM MDT WED MAY 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING FOR PORTIONS OF SOUTHEASTERN NEW MEXICO AND WEST TEXAS...GENERALLY NORTH AND EAST OF A LOVINGTON NEW MEXICO... KERMIT TEXAS...TO BIG LAKE TEXAS LINE. LARGE HAIL...DAMAGING WINDS... AND TORNADOES WILL BE POSSIBLE FROM THE STRONGEST STORMS THIS AFTERNOON AND EARLY THIS EVENING. CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE TODAY WEST OF THE PECOS RIVER WHERE VERY DRY AND BREEZY CONDITIONS WILL PERSIST. A RED FLAG WARNING REMAINS IN EFFECT FOR WEST TEXAS WEST OF THE PECOS RIVER THROUGH 700 PM CDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING NORTH AND EAST OF A LOVINGTON NEW MEXICO...KERMIT TEXAS...TO BIG LAKE TEXAS LINE. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 70
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 928 AM CDT WED MAY 14 2008 NMZ028-141500- EDDY COUNTY PLAINS- 828 AM MDT WED MAY 14 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTH CENTRAL EDDY COUNTY 17 MILES NORTHEAST OF ARTESIA AT 828 AM MDT...MOVING NORTHEAST AT 27 MPH. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND OCCASIONAL LIGHTNING ARE POSSIBLE WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1123 AM CDT WED MAY 14 2008 NMZ028-141700- EDDY COUNTY PLAINS- 1023 AM MDT WED MAY 14 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF DAYTON AT 1023 AM MDT...MOVING NORTHEAST AT 20 MPH AND MAY AFFECT THE ARTESIA AREA. A SECOND STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF LOCO HILL... MOVING NORTHEAST AT 20 MPH. THESE STORMS MAY CONTAIN...HAIL...GUSTS TO 50 MPH...BRIEF HEAVY RAIN.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1201 PM CDT WED MAY 14 2008 NMZ028-141730- EDDY COUNTY PLAINS- 1101 AM MDT WED MAY 14 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 18 MILES WEST OF LOCO HILLS AT 1101 AM MDT...MOVING EAST AT 18 MPH AND A SECOND STRONG THUNDERSTORM WAS LOCATED NORTHEAST OF LOCO HILLS MOVING EAST AT 15 MPH. THESE STORMS MAY CONTAIN...HAIL...GUSTS TO 50 MPH...HEAVY RAIN.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 144 PM CDT WED MAY 14 2008 NMZ033-034-141915- CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY- 1244 PM MDT WED MAY 14 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EUNICE AT 1244 PM MDT...MOVING EAST AT 15 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. PEOPLE IN EAST CENTRAL LEA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 221 PM CDT WED MAY 14 2008 TXZ045-141945- GAINES- 221 PM CDT WED MAY 14 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN GAINES COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 23 MILES SOUTHWEST OF SEMINOLE AT 221 PM CDT...MOVING NORTHEAST AT 30 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The Lubbock radar (KLBB), 127 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91813.